advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Nacogdoches, Texas, USA:

When correcting for a high blood sugar, does a larger dose of insulin cause a faster drop in blood sugar? For example, if one unit causes a 50 mg/dl [2.8 mmol/L] drop in blood sugar, but the person wants a faster drop, could they take two units instead? Sometimes, when my son is high, he will intentionally over-inject even knowing that it will drop him low in the long run.

Answer:

When having a high blood sugar, you typically should take enough insulin to correct the high within one to two hours. If you take too much insulin, you will be low in a few hours (or less than that sometimes). Taking too much insulin, especially intentionally, is a bad idea as there can be severe problems with low blood sugars, some requiring treatment by an ambulance or in a hospital.

Please encourage your son to dose his insulin appropriately to take care of his highs and to avoid lows when possible.

MSB

DTQ-20060321164933
Original posting 25 Mar 2006
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.